Connect with others who understand.

sign up log in
About DiabetesTeam

Connect with others who understand.

sign up log in
About DiabetesTeam
Real members of DiabetesTeam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

Has Anyone Else Had Really Bad Diarrhea From Taking Metformin? Are There Any Other Options ??

Has Anyone Else Had Really Bad Diarrhea From Taking Metformin? Are There Any Other Options ??

A DiabetesTeam Member said:

It is a common side effect for most people taking Metformin, doctor and pharmacist state to try and stick with it for 1 to 2 months as it gets better afterwards. I could not tolerate it, but I have many other health issues. My dad is now on it himself and he stuck with it and he is happy that he did so as now his numbers are much improved. He used Imodium to help with the diarrhea. Metformin has existed for many decades now, if your body adapts to it then it will be to your advantage.

posted over 1 year ago
A DiabetesTeam Member said:

Yes.
Several years ago my doctor changed me from the brand name to metformin and, I had diarrhea for a month while on this too.
I am not able to tolerate this medication and, was taken off it.

New doctor in the lists yeas or so put me on metformin ER which I seem to be tolerating.
Call your doctor and, let them know ASAP

posted over 1 year ago
A DiabetesTeam Member said:

It can take up to a month for your system to get used to it.

About 5% of people just can't take the stuff.

There are other options but pretty much every one of them can cause low blood sugar which is quite dangerous. This means the other options have far more "interaction" on your part to take them safely while metformin is pretty much a "pop the pill and forget it".

Some people who have trouble with the regular metformin causing stomach discomfort can switch to the long release/slow release formula (metformin sr is one of these). It's generally easier on the digestive system but does cost about four times as much as the regular stuff (may or may not be an issue).

If you aren't doing so, take your (dose) right before a larger meal. Metformin stays in your system for 48 hours so it's not super important when you take it and with a tummy full of food it passes through the system with less chance of causing discomfort.

The only caveat would be; if you are taking your dose(s) twice a day, do try and keep them about 12 hours apart. No danger in taking them closer, but might be harder on the tummy if you do.

posted over 1 year ago
A DiabetesTeam Member said:

I did in the beginning. Made it quite that challenge to even leave the darn house. I no longer take that anymore now I am taking Janumet and Jardiance. Work a lot better for me.

posted over 1 year ago
A DiabetesTeam Member said:

I changed over to Glumetza and found it helped

posted over 1 year ago
Already a Member? Log in